Mental Health Home > Side Effects of Gamma-Aminobutyric Acid
Although gamma-aminobutyric acid is considered a "natural" product that does not mean it is free of side effects. Gamma-aminobutyric acid may cause problems such as increased blood pressure, an elevated heart rate, or dysphoria. Because only a few side effects have been reported, contact your healthcare provider right away if you develop anything that "just does not seem right" while using these supplements.
Does Gamma-Aminobutyric Acid Cause Side Effects?Even though it is a substance found naturally in the human body, gamma-aminobutyric acid (GABA) may cause side effects. People often assume that dietary supplements are always safe and free of problems. However, this is simply not the case. It is reasonable to assume that any product with the capability to have medicinal properties may also have side effects.
Possible Side Effects of Gamma-Aminobutyric AcidOnly a few side effects have been reported with gamma-aminobutyric acid supplements. It is quite possible that this simply reflects the fact that gamma-aminobutyric acid supplementation has been studied very little in humans; it may not necessarily indicate that the product is truly unlikely to cause side effects.
The few reported gamma-aminobutyric acid side effects (when administered by IV, not by mouth) include:
- An unexplained, unpleasant feeling (dysphoria)
- Increased blood pressure
- Increased heart rate.